Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Detroit, MI

September 8, 2001Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:19 PM EDT for Genesee County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 5:19 PM EDT (21:19 UTC)
Expired
Sep 8, 2001, 6:00 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Genesee County, MI

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:30 PM EDTThunderstorm Wind 50 EYpsilanti, MITrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS53 KDTX 082120
SVRDTX
MIC049-082200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
519 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LINDEN...OR 11 MILES NORTH OF
  HOWELL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDEN AT 530 PM EDT
  RANKIN...SWARTZ CREEK AT 535 PM EDT
  FLUSHING AT 540 PM EDT
  GRAND BLANC...FLINT AT 545 PM EDT
  BURTON...MOUNT MORRIS AT 550 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4309 8393 4279 8392 4281 8372 4294 8351
          4315 8356

MANN WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:00 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 8, 4:00 PM EDT, 1 hour 19 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SAT SEP 8 2001

FEW HOURS OF SUNSHINE THIS AFTERNOON HAS RESULTED IN LIS IN THE -7
RANGE OVER THE WESTERN AND NORTHERN PORTION OF THE CWA THIS
AFTERNOON...CAPES ARE ALSO CLIMBING TO NEAR 3000 J/KG. WATER VAPOR
LOOP SHOWS MID LEVEL DRYING TAKING PLACE OVER THE WESTERN CWA AS
WELL...THUS WHAT WE LACK IN MID LEVEL WINDS WILL BE ENHANCED BY
NEGATIVE BUOYANCY POTENTIAL AS DRY SLOT WORKS OVER THE REGION. IN
ADDITION MODELS INDICATE A WEAK UPPER WAVE TO BUSH ACROSS THE
NORTHERN PORTION OF THE CWA BETWEEN 18 AND 00Z...ALTHOUGH THIS WAVE
IS VERY HARD TO DISCERN ON SATELLITE LOOPS.

MODELS IN GOOD AGREEMENT THROUGH 60 HOURS...WITH FROPA EARLY MONDAY
MORNING. IN THE MEANTIME BROAD THERMAL AND THETA-E RIDGE AXIS TO
REMAIN OVER THE REGION. A WEAK WAVE WILL BRUSH THE WESTERN AND
NORTHERN PORTION OF THE CWA EARLY THIS EVENING...THEN A STRONG
SURFACE WAVE AND RIGHT REAR QUAD OF 300 MB JET TO DRIVE NORTHEAST
THROUGH THE CWA SUNDAY AFTERNOON. ALTHOUGH WE HAVE BETTER DYNAMICS
ON SUNDAY AFTERNOON SURFACE HEATING WILL BE CUT DOWN AS FRONTAL
CLOUD SHIELD MOVES CLOSER TO THE CWA...KEEPING CAPES AOB 1000 J/KG.
THUS ANOTHER MARGINAL CASE FOR SEVERE THUNDERSTORMS AGAIN SUNDAY
AFTERNOON...

MODELS SHOWING BETTER LOW LEVEL CONVERGENCE ALONG THE FRONT THIS
RUN...HOWEVER CONVERGENCE STILL WEAKENS AS FRONT MOVES INTO
SOUTHEAST LOWER AFTER MIDNIGHT SUNDAY...AND THEN SWEEPS EAST OF THE
STATE IN RESPONSE TO STRONG UPPER WAVE...THUS WILL USE LIKELY POPS
AT THIS TIME. MODELS TRYING TO HOLD ON TO A LITTLE INSTABILITY OVER
THE FAR SOUTHEAST PORTION OF THE CWA AROUND 12Z...THUS WILL STILL
MENTION A RUMBLE POSSIBLE THROUGH APPROXIMATELY 15Z IN MONROE/WAYNE
AREAS.

MAV TEMPERATURES GENERALLY LOOK GOOD. GUIDANCE IS NOT PICKING UP ON
FOG POTENTIAL FOR TUESDAY MORNING THROUGH AS WINDS DECREASE...AND
COLDER CONDENSES OUT AMPLY BOUNDARY LAYER MOISTURE...THUS WILL
MENTION PATCHY FOG WORDING IN ZONES.

 .DTX...NONE.

GSS

In the hours before

Special weather statement, Sep 8, 11:39 AM EDT, 5 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT SAT SEP 8 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST MICHIGAN TODAY
AND TONIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE
REQUIRED.

A MOIST HUMID AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHEAST
MICHIGAN TODAY AND TONIGHT. THIS ENVIRONMENT WILL BE CONDUCIVE TO
THE DEVELOPMENT OF THUNDERSTORMS. AS TEMPERATURES WARM THIS
AFTERNOON...SOME OF THESE STORMS MAY BECOME SEVERE.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST
MICHIGAN...WITH THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS BETWEEN
5 PM AND 9 PM LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE WIND GUSTS TO 60 MPH AND DIME SIZE HAIL. THE
STORMS WILL MOVE NORTHEAST AT 25 MPH. RAINFALL COULD BE HEAVY WITHIN
THESE THUNDERSTORMS...WITH RAINFALL RATES APPROACHING ONE INCH PER
HOUR.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

OKEEFE
Special weather statement, Sep 8, 3:01 PM EDT, 2 hours 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-090100-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
301 PM EDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WATCH 728 IS IN EFFECT UNTIL 900 PM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
728 FOR MIDLAND...BAY...TUSCOLA...HURON...SAGINAW...SHIAWASSEE...
GENESEE...LIVINGSTON...WASHTENAW...AND LENAWEE COUNTIES UNTIL 900
PM EDT. THIS INCLUDES THE FOLLOWING COMMUNITIES...MIDLAND...BAY
CITY...CARO...BAD AXE...SAGINAW...OWOSSO...FLINT...HOWELL...ANN
ARBOR...AND ADRIAN. A SEVERE THUNDERSTORM WATCH MEANS THAT
CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH AND HAIL OF DIME SIZE
OR LARGER.

SPOTTER ACTIVATION HAS TAKEN PLACE.

A MOIST HUMID AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHEAST
MICHIGAN TODAY AND TONIGHT. THIS ENVIRONMENT WILL BE CONDUCIVE TO
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. AS TEMPERATURES WARM THIS
AFTERNOON...SEVERE STORMS ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA OF
SOUTHEAST MICHIGAN...WITH THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS BETWEEN 3 PM AND 9 PM LATE THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH AND
DIME SIZE HAIL. THE STORMS WILL MOVE NORTHEAST AT 25 MPH. RAINFALL
COULD BE HEAVY WITHIN THESE THUNDERSTORMS...WITH RAINFALL RATES
APPROACHING ONE INCH PER HOUR.

OUTSIDE THE WATCH AREA...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT. TIMING AND THREAT OF THESE STORMS WILL BE THE SAME AS FOR
THOSE IN THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:41 PM EDTSevere Thunderstorm WarningDTXShiawassee49 min
Sep 8, 4:54 PM EDTSevere Thunderstorm WarningDTXLenawee51 min
Sep 8, 5:45 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne45 min
Sep 8, 5:57 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland63 min
Sep 8, 6:17 PM EDTSevere Thunderstorm WarningDTXLapeer58 min
Sep 8, 6:34 PM EDTSevere Thunderstorm WarningDTXSaint Clair56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.